Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Missoula, MT

August 17, 20085 counties in Idaho; 16 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 17, 2008, 12:54 PM PDT for 5 counties in Idaho; 16 counties in Montana. It took effect at Aug 18, 2008, 2:00 PM PDT. It was in force for 29 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2008, 12:54 PM PDT (19:54 UTC)
In effect from
Aug 18, 2008, 2:00 PM PDT
Expired
Aug 19, 2008, 7:10 PM PDT
In force
29 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 12:57 PM PDTHAIL 0.752 N Evaro, MTTRAINED SPOTTER REPORTED 3/4 INCH HAIL.
Aug 19, 1:30 PM PDTHAIL 0.7525 Ne Lincoln, MTONLY A LITTLE HAIL WITH MOST PEA SIZED
Aug 19, 1:45 PM PDTTSTM WND GST 55Silver City, MTESTIMATED WIND GUSTS NEAR 55 MPH IN SILVER CITY.
Aug 19, 1:48 PM PDTTSTM WND GST 593 Sw Cut Bank, MT59 MPH WIND GUST AT THE CUT BANK AIRPORT.
Aug 19, 1:50 PM PDTTSTM WND GST 55Helena, MTESTIMATED WIND GUSTS NEAR 55 MPH IN THE HELENA VALLEY. DUST BLOWING THROUGH THE VALLEY. SOME TENTS BLOWN DOWN.
Aug 19, 1:50 PM PDTTSTM WND GST 5815 N Helena, MTPEAK WIND GUST TO 58 MPH. SMALL DAMAGE TO A FENCE. TIME OF EVENT IS ESTIMATED.
Aug 19, 1:51 PM PDTTSTM WND GST 443 Ene Helena, MT44 MPH PEAK WIND GUST AT THE HELENA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3402 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 171954
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT SUN AUG 17 2008

IDZ102-181130-
/O.UPG.KMSO.FW.A.0003.080818T2100Z-080819T0600Z/
/O.NEW.KMSO.FW.W.0005.080818T2100Z-080819T0600Z/
PALOUSE/HELLS CANYON-
1254 PM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON
AREA (ZONE 102)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 11 PM PDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AFTERNOON SOUTHWEST WINDS OF 15 TO 25 MPH COMBINED WITH HUMIDITIES
OF 8 TO 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
MONDAY AFTERNOON AND EVENING.

THE WINDS ARE ASSOCIATED WITH INCREASING MID LEVEL FLOW AND
INSTABILITY AS THE HIGH PRESSURE RIDGE AXIS MOVES TO THE EAST AND
A DEEP UPPER LEVEL TROUGH MOVES OVER THE PACIFIC NORTHWEST.

WINDS WILL PICK UP SOME OVER THE REMAINDER OF NORTH CENTRAL IDAHO
AS WELL...BUT NOT TO THE EXTENT EXPECTED OVER THE PALOUSE.

$$
7 follow-up statements
000 
WWUS85 KMSO 181003
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
403 AM MDT MON AUG 18 2008

IDZ102-181815-
/O.CON.KMSO.FW.W.0005.080818T2100Z-080819T0600Z/
PALOUSE/HELLS CANYON-
303 AM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE PALOUSE/HELLS CANYON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING. 

AFTERNOON SOUTHWEST WINDS OF 10 TO 20 MPH COMBINED WITH HUMIDITIES
OF 8 TO 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
MONDAY AFTERNOON AND EVENING.

THE WINDS ARE ASSOCIATED WITH INCREASING MID LEVEL FLOW AND
INSTABILITY AS THE HIGH PRESSURE RIDGE AXIS MOVES TO THE EAST AND
A DEEP UPPER LEVEL TROUGH MOVES OVER THE PACIFIC NORTHWEST.

WINDS WILL PICK UP SOME OVER THE REMAINDER OF NORTH CENTRAL IDAHO
AS WELL...BUT NOT TO THE EXTENT EXPECTED OVER THE PALOUSE.

$$
000 
WWUS85 KMSO 181808
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1208 PM MDT MON AUG 18 2008

IDZ102-190215-
/O.CON.KMSO.FW.W.0005.080818T2100Z-080819T0600Z/
PALOUSE/HELLS CANYON-
1108 AM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
PALOUSE/HELLS CANYON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

AFTERNOON SOUTHWEST WINDS OF 10 TO 20 MPH COMBINED WITH
HUMIDITIES OF 8 TO 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS MONDAY AFTERNOON AND EVENING.

THESE WINDS ARE ASSOCIATED WITH INCREASING MID LEVEL FLOW AND
INSTABILITY AS THE HIGH PRESSURE RIDGE AXIS MOVES TO THE EAST AND
A DEEP UPPER LEVEL TROUGH MOVES OVER THE PACIFIC NORTHWEST.

WINDS WILL PICK UP SOME OVER THE REMAINDER OF NORTH CENTRAL IDAHO
AS WELL...BUT NOT TO THE EXTENT EXPECTED OVER THE PALOUSE.

THERE WILL ALSO BE AN INCREASING THREAT FOR THUNDERSTORMS DURING
THE OVERNIGHT HOURS WHICH MAY PROMPT THIS WARNING TO BE EXTENDED
BEYOND ITS CURRENT EXPIRATION TIME. 

$$
000 
WWUS85 KMSO 182046
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT MON AUG 18 2008

IDZ102-190500-
/O.CON.KMSO.FW.W.0005.080818T2100Z-080819T0600Z/
PALOUSE/HELLS CANYON-
146 PM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

AFTERNOON SOUTHWEST WINDS OF 10 TO 20 MPH COMBINED WITH
HUMIDITIES OF 8 TO 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS MONDAY AFTERNOON AND EVENING.

THESE WINDS ARE ASSOCIATED WITH INCREASING MID LEVEL FLOW AND
INSTABILITY AS THE HIGH PRESSURE RIDGE AXIS MOVES TO THE EAST AND
A DEEP UPPER LEVEL TROUGH MOVES OVER THE PACIFIC NORTHWEST.

WINDS WILL PICK UP SOME OVER THE REMAINDER OF NORTH CENTRAL IDAHO
AS WELL...BUT NOT TO THE EXTENT EXPECTED OVER THE PALOUSE.

HIGH HAINES INDEX VALUES UP TO 6 WILL ALSO OCCUR IN THIS AREA
INTO THIS EVENING.

THERE WILL ALSO BE AN INCREASING THREAT FOR THUNDERSTORMS DURING
THE OVERNIGHT HOURS WHICH MAY PROMPT THIS WARNING TO BE EXTENDED
BEYOND ITS CURRENT EXPIRATION TIME.

$$

IDZ103-190500-
/O.NEW.KMSO.FW.A.0004.080819T0600Z-080820T0000Z/
CLEARWATER/NEZ PERCE-
146 PM PDT MON AUG 18 2008

...FIRE WEATHER WATCH IN EFFECT FROM 11 PM PDT THIS EVENING
THROUGH TUESDAY AFTERNOON FOR THUNDERSTORMS ACROSS THE
CLEARWATER/NEZ PERCE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM 11 PM PDT THIS EVENING
THROUGH TUESDAY AFTERNOON. 

AN ATMOSPHERIC DISTURBANCE WILL MOVE ACROSS THE REGION LATE TONIGHT
BRINING THE POTENTIAL FOR THUNDERSTORMS DURING THE OVERNIGHT
HOURS. GIVEN THE REGION HAS BEEN DRY AND WITHOUT PRECIPITATION FOR
QUITE SOME TIME...THUNDERSTORMS WITH FREQUENT LIGHTNING MAY BRING
AN INCREASE IN FIRE ACTIVITY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

MTZ104>111-190500-
/O.NEW.KMSO.FW.A.0004.080819T1800Z-080820T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
246 PM MDT MON AUG 18 2008

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR THUNDERSTORMS ACROSS THE KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT. AND FOR WIND AND LOW
RELATIVE HUMIDITY VALUES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD AREAS.

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING. 

AN ATMOSPHERIC DISTURBANCE WILL MOVE ACROSS WESTERN MONTANA
TUESDAY LEADING TO AN INCREASE IN THUNDERSTORM ACTIVITY DURING THE
AFTERNOON AND CONTINUING THROUGH THE EVENING HOURS. GIVEN THE
REGION HAS BEEN DRY AND WITHOUT PRECIPITATION FOR QUITE SOME
TIME...THUNDERSTORMS WITH FREQUENT LIGHTNING MAY BRING AN INCREASE
IN FIRE ACTIVITY.

WINDS ACROSS THE DEER LODGE...WEST AND EAST BEAVERHEAD DISTRICTS
WILL BE ON THE INCREASE AHEAD OF THIS WEATHER SYSTEM AND FRONTAL
BOUNDARY. CONSIDERING RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE
QUITE LOW...BETWEEN 8 AND 16 PERCENT...A FIRE WEATHER WATCH HAS
BEEN ISSUED FOR THESE AREAS AS WELL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS85 KMSO 190438
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1038 PM MDT MON AUG 18 2008

IDZ103-191245-
/O.UPG.KMSO.FW.A.0004.080819T0600Z-080820T0000Z/
/O.EXB.KMSO.FW.W.0005.080819T0600Z-080820T0000Z/
CLEARWATER/NEZ PERCE-
938 PM PDT MON AUG 18 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT TUESDAY FOR
THUNDERSTORMS ACROSS THE CLEARWATER/NEZ PERCE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM PDT TUESDAY. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

A DISTURBANCE WILL MOVE ACROSS THE REGION AFTER MIDNIGHT BRINGING THE
POTENTIAL FOR THUNDERSTORMS BEFORE SUNRISE. GIVEN THE REGION HAS BEEN
WITHOUT PRECIPITATION FOR QUITE SOME TIME...THUNDERSTORMS WITH
FREQUENT LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY. THE
THUNDERSTORM ACTIVITY WILL INCREASE AGAIN DURING THE DAY TUESDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ102-191200-
/O.EXT.KMSO.FW.W.0005.000000T0000Z-080819T1200Z/
PALOUSE/HELLS CANYON-
938 PM PDT MON AUG 18 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT TUESDAY FOR
THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 AM PDT TUESDAY. 

THE RED FLAG WARNING HAS BEEN EXTENDED BECAUSE OF THE INCREASING
THREAT OF THUNDERSTORMS THE REST OF TONIGHT INTO EARLY TUESDAY
MORNING WITH CONTINUED LOW HUMIDITIES AND GUSTY WINDS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ104>111-191245-
/O.CON.KMSO.FW.A.0004.080819T1800Z-080820T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1038 PM MDT MON AUG 18 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR THUNDERSTORMS ACROSS THE KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

A DISTURBANCE WILL MOVE ACROSS WESTERN MONTANA TUESDAY LEADING TO
AN INCREASE IN THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND
CONTINUING THROUGH THE EVENING HOURS. THE REGION HAS BEEN WITHOUT
PRECIPITATION FOR QUITE SOME TIME...THUNDERSTORMS WITH FREQUENT
LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY.

WINDS ACROSS THE DEER LODGE...WEST AND EAST BEAVERHEAD DISTRICTS
WILL BE ON THE INCREASE AHEAD OF THIS WEATHER SYSTEM AND FRONTAL
BOUNDARY. WITH THE RELATIVE HUMIDITY VALUES EXPECTED TO BE BETWEEN
8 AND 16 PERCENT...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THESE
AREAS AS WELL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS85 KMSO 190950
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
350 AM MDT TUE AUG 19 2008

MTZ104>109-191800-
/O.UPG.KMSO.FW.A.0004.080819T1800Z-080820T0600Z/
/O.EXB.KMSO.FW.W.0005.080819T1800Z-080820T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
350 AM MDT TUE AUG 19 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR THUNDERSTORMS ACROSS THE KOOTENAI...FLATHEAD/GLACIER
PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...
BITTERROOT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DISTURBANCE WILL MOVE ACROSS WESTERN MONTANA TUESDAY LEADING TO
AN INCREASE IN THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND
CONTINUING THROUGH THE EVENING HOURS. THE REGION HAS BEEN WITHOUT
PRECIPITATION FOR QUITE SOME TIME...THUNDERSTORMS WITH FREQUENT
LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ110-111-191800-
/O.UPG.KMSO.FW.A.0004.080819T1800Z-080820T0600Z/
/O.EXB.KMSO.FW.W.0005.080819T1800Z-080820T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
350 AM MDT TUE AUG 19 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR LOW RH AND WIND ACROSS THE DEERLODGE/WEST BEAVERHEAD...
EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WINDS ACROSS THE DEER LODGE...WEST AND EAST BEAVERHEAD DISTRICTS
WILL BE ON THE INCREASE AHEAD OF A WEATHER SYSTEM AND FRONTAL
BOUNDARY APPROACHING THE REGION. RELATIVE HUMIDITY VALUES ARE EXPECTED
TO BE BETWEEN 8 AND 16 PERCENT WITH SOUTHWEST WINDS BETWEEN 15 AND
25 MPH.

ADDITIONALLY...A WEAK DISTURBANCE WILL MOVE ACROSS WESTERN MONTANA
TUESDAY LEADING TO AN INCREASE IN THUNDERSTORM ACTIVITY DURING THE
AFTERNOON AND CONTINUING THROUGH THE EVENING HOURS. THE REGION HAS
BEEN WITHOUT PRECIPITATION FOR QUITE SOME TIME...THUNDERSTORMS
WITH FREQUENT LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ102-103-191800-
/O.EXT.KMSO.FW.W.0005.000000T0000Z-080820T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
250 AM PDT TUE AUG 19 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

A DISTURBANCE WILL MOVE ACROSS CENTRAL IDAHO TUESDAY LEADING TO AN
INCREASE IN THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND
CONTINUING THROUGH THE EVENING HOURS. THE REGION HAS BEEN WITHOUT
PRECIPITATION FOR QUITE SOME TIME...THUNDERSTORMS WITH FREQUENT
LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 191742
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1142 AM MDT TUE AUG 19 2008

IDZ102-103-200600-
/O.CON.KMSO.FW.W.0005.000000T0000Z-080820T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
1042 AM PDT TUE AUG 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

A DISTURBANCE WILL MOVE ACROSS CENTRAL IDAHO TODAY LEADING TO
AN INCREASE IN THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND
CONTINUING THROUGH THE EVENING HOURS. THE REGION HAS BEEN WITHOUT
PRECIPITATION FOR QUITE SOME TIME SO THUNDERSTORMS WITH FREQUENT
LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ104>109-200600-
/O.CON.KMSO.FW.W.0005.080819T1800Z-080820T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
1142 AM MDT TUE AUG 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR THE KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND
KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A WEATHER DISTURBANCE WILL MOVE ACROSS WESTERN MONTANA TODAY LEADING
TO AN INCREASE IN THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND
CONTINUING THROUGH THE EVENING HOURS. THE REGION HAS BEEN WITHOUT
PRECIPITATION FOR QUITE SOME TIME SO THUNDERSTORMS WITH FREQUENT
LIGHTNING MAY BRING AN INCREASE IN FIRE ACTIVITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ110-111-200600-
/O.CON.KMSO.FW.W.0005.080819T1800Z-080820T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1142 AM MDT TUE AUG 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

WINDS ACROSS THE DEER LODGE...WEST AND EAST BEAVERHEAD DISTRICTS
WILL BE ON THE INCREASE AHEAD OF A WEATHER SYSTEM AND FRONTAL
BOUNDARY APPROACHING THE REGION. RELATIVE HUMIDITY VALUES ARE
EXPECTED TO BE BETWEEN 8 AND 16 PERCENT WITH SOUTHWEST WINDS
BETWEEN 15 AND 25 MPH.

ADDITIONALLY...A WEAK DISTURBANCE WILL MOVE ACROSS WESTERN
MONTANA TUESDAY LEADING TO AN INCREASE IN THUNDERSTORM ACTIVITY
DURING THE AFTERNOON AND CONTINUING THROUGH THE EVENING HOURS.
THE REGION HAS BEEN WITHOUT PRECIPITATION FOR QUITE SOME TIME SO 
THUNDERSTORMS WITH FREQUENT LIGHTNING MAY BRING AN INCREASE IN
FIRE ACTIVITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 200210
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
810 PM MDT TUE AUG 19 2008

IDZ102-103-MTZ104>111-200315-
/O.CAN.KMSO.FW.W.0005.000000T0000Z-080820T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
810 PM MDT TUE AUG 19 2008 /710 PM PDT TUE AUG 19 2008/

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING OVER NORTH CENTRAL IDAHO...WEST CENTRAL AND SOUTHWEST
MONTANA. HOWEVER THUNDERSTORMS ARE PRIMARILY WET WITH LOCALLY HEAVY
RAIN IN THE CORE OF THE STORMS. THEREFORE...THE RED FLAG WARNING
HAS BEEN CANCELLED.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 17, 7:37 AM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 7:37 AM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
837 AM MDT SUN AUG 17 2008

..NEAR RECORD HIGH TEMPERATURES EXPECTED SUNDAY AND MONDAY...
..BIG CHANGE IN THE WEATHER EXPECTED WEDNESDAY INTO THURSDAY...

.DISCUSSION...MADE A QUICK UPDATE TO ADD A SLIGHT CHANCE OF
CONVECTION ACROSS FAR NORTHWEST MONTANA LATE THIS AFTERNOON AND
EVENING. THIS IS FROM SUBTROPICAL MOISTURE SET TO ROUND THE TOP OF
THE RIDGE LATER TODAY. THIS MOISTURE IS CURRENTLY PRODUCING
THUNDERSTORMS OVER WESTERN WASHINGTON...AND WILL MAINLY MOVE INTO
SOUTHERN B.C. AND ALBERTA. BUT IT DOES LOOK LIKE IT WILL BRUSH
NORTHERN LINCOLN COUNTY. ALL ELSE IN THE PREVIOUS FORECAST AND
DISCUSSION LOOKS FINE.

&&

AVIATION...HIGH PRESSURE OVER THE NORTHERN ROCKIES WILL KEEP
CLEAR SKIES AND LIGHT WINDS OVER WESTERN MONTANA AND NORTHERN
IDAHO THROUGH SUNDAY EVENING. THE ONLY EXCEPTION WILL BE ISOLATED
CONVECTION OVER EXTREME NORTHWEST MONTANA LATE THIS AFTERNOON AND
INTO THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 340 AM MDT SUN AUG 17 2008/

DISCUSSION...HIGH PRESSURE CONTINUES TO DOMINATE OVER THE
NORTHERN ROCKIES BRINGING NEAR RECORD HIGHS TO THE FORECAST
THROUGH MONDAY. SUNNY SKIES WILL CONTINUE THE WARMING TREND WE
HAVE BEEN SEEING THROUGH MONDAY. MONDAY DOES BRING A LITTLE CHANGE
AS THE UPPER LEVEL RIDGE SLIDES INTO EASTERN MONTANA AND THE
THERMAL TROUGH THAT HAS BEEN LINGERING TO OUR WEST MOVES INTO
CENTRAL IDAHO. THIS BRINGS SOME STRONGER WINDS IN THE MID LEVELS
AS WELL AS A STRONGER SURFACE PRESSURE GRADIENT. THESE TWO
FEATURES COMBINED WILL BRING SOME BREEZY WINDS OVER CENTRAL IDAHO
AND WESTERN MONTANA. AT THE SAME TIME...DRIER AIR MOVING INTO THE
AREA WILL KEEP HUMIDITIES FAIRLY LOW. MOISTURE STARTS TO INCREASE
LATE MONDAY AND MONDAY OVER CENTRAL IDAHO BRINING THE POTENTIAL
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

TUESDAY THROUGH SATURDAY...LONG RANGE MODELS SHOWING BETTER
CONSISTENCY IN OVERALL FEATURES THROUGH THE END OF THE WORK WEEK
WITH A BIG CHANGE IN THE WEATHER EXPECTED WEDNESDAY INTO THURSDAY.
TUESDAY WILL BE A TRANSITION DAY AS AN UPPER LEVEL TROUGH OF LOW
PRESSURE APPROACHES THE PACIFIC NORTHWEST. SOUTHWEST FLOW ALOFT
WILL INCREASE AND BEGIN TO USHER IN MOISTURE AND A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH HIGHS COOLING
SLIGHTLY. ON WEDNESDAY...THE APPROACHING TROUGH BEGINS TO DEEPEN
OVER VANCOUVER ISLAND AND PUSH A COLD FRONT INTO THE NORTHERN
ROCKIES. ALTHOUGH THERE ARE SOME TIMING DIFFERENCES IN THE MODELS
OF WHEN THE FRONT WILL MOVE INTO ID AND MT...ALL ADVERTISE
WIDESPREAD SHOWER ACTIVITY TO SPREAD INTO THE REGION BY WEDNESDAY
AFTERNOON AS A STRONG JET STREAM PUNCHES INTO THE PACIFIC
NORTHWEST. THE MODELS HINT AT SOME HEAVY DOWNPOURS POSSIBLE OVER
HIGHER TERRAIN. MUCH COOLER DAYTIME TEMPERATURES WILL BE
EXPERIENCED WEDNESDAY INTO THURSDAY AS THE TROUGH MOVES INLAND
OVER ID AND MT THURSDAY AFTERNOON. AS THE AIRMASS COOLS AND
BECOMES MORE UNSTABLE THURSDAY...WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. ON FRIDAY...THE
UPPER LEVEL TROUGH BEGINS TO MOVE EAST OF THE DIVIDE AS HIGH
PRESSURE BEGINS TO BUILD BACK INTO THE PACIFIC NORTHWEST. SOME
LINGERING SHOWERS MAY EXIST EARLY FRIDAY BEFORE A DRYING AND
WARMING TREND BEGINS BY AFTERNOON. HIGH PRESSURE WILL BUILD OVER
ID AND MT NEXT WEEKEND WITH SEASONABLE TEMPERATURES EXPECTED.

FIRE WEATHER...THE PALOUSE AND HELLS CANYON AREA WILL SEE THE
BEST COMBINATION OF AFTERNOON/EVENING WINDS AND LOW HUMIDITIES ON
MONDAY AND THEREFORE THAT IS THE AREA FOR THE WATCH. LOW
HUMIDITIES AND INCREASING WINDS OVER THE BEAVERHEAD-DEERLODGE AREA
WILL ALSO HAVE TO BE WATCHED ON MONDAY AS THIS AREA MAY NEED A
HIGHLIGHT AS WELL. HAINES INDEX WILL BE AT THE HIGH LEVEL
THROUGHOUT THE AREA ON MONDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR PALOUSE/HELLS CANYON.

&&

UPDATE...WHITMORE
PREVIOUS DISCUSSION...LOEFFELBEIN/FELSCH
AVIATION...LOEFFELBEIN

Nearby

Red Flag Warnings in Montana, 2008Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.